Family meltus chesty coughs honey and lemon flavour (Guaifenesin)
How does it work?
Family meltus chesty coughs honey and lemon flavour syrup contains the active ingredient guaifenesin.
Guaifenesin is a type of medicine called a cough expectorant. Expectorants are used to treat a productive or chesty cough, in which phlegm is coughed up.
Expectorants such as guaifenesin are thought to work by stimulating receptors in the stomach, causing a reflex increase in the volume of fluid produced in the airways. This decreases the thickness of the secretions in the airways, thus loosening phlegm and making it easier to cough up.
The syrup base of family meltus chesty coughs also coats the back of the throat and helps soothe a sore throat caused by coughing.
What is it used for?
- Chesty coughs and sore throat.
- March 2009: Over-the-counter cough and cold medicines for children have recently been under review in the UK. New advice is that several cough and cold medicines, including this one, are no longer recommended for children under six years of age. This is because there is no evidence that they work in this age group, and they can potentially cause side effects such as allergic reactions, effects on sleep or hallucinations. The packaging and leaflets for cough and cold medicines will be updated over the next year to reflect this information. When the newly labelled products become available they will only be sold from pharmacies, where advice on using the medicines safely can be given. Products with old labelling that give doses for children under six won't be immediately withdrawn from sale, because there are no immediate safety issues with them and they have been in wide use for decades. However, you should no longer give these medicines to children under six. The new recommendations are part of a long-term package of measures that are being phased in to improve the safe use of cough and cold medicines in children under 12 years of age. If you have just given this medicine to a child under six there is no need to worry, provided they were given the dose recommended on the bottle, but you shouldn't use this medicine for them in the future. Children aged 6 to 12 years can still be given this medicine, because the risk of side effects is reduced in older children as they weigh more, get fewer colds and can also tell you if the medicine is doing them any good. For more advice talk to your pharmacist.
- If you or your child has any of the following symptoms you should consult your doctor so that the cough can be investigated further: coughing up phlegm that is green, rusty brown, yellow, blood-stained or foul smelling; shortness of breath, wheezing or difficulty breathing; chest pain; pain and swelling in the calf; sudden weight loss; recurrent night-time cough; or a long-term persistent cough.
- The recommended dose of this medicine varies depending on age. Carefully follow the dosage instructions provided with this medicine. Do not exceed the recommended dose. The medicine should be administered carefully using the spoon or measuring device supplied to ensure the maximum dose is not exceeded.
- If symptoms persist consult your doctor.
- Do not give your child other cough and cold medicines in combination with this one. Different products may contain the same active ingredient(s) and using more than one at the same time could lead to you exceeding the recommended dose for your child. For further advice talk to your pharmacist.
Use with caution in
- Severely decreased kidney function.
- Severely decreased liver function.
Not to be used in
- Children under six years of age.
This medicine should not be used if you are allergic to one or any of its ingredients. Please inform your doctor or pharmacist if you have previously experienced such an allergy.If you feel you have experienced an allergic reaction, stop using this medicine and inform your doctor or pharmacist immediately.
Pregnancy and breastfeeding
Certain medicines should not be used during pregnancy or breastfeeding. However, other medicines may be safely used in pregnancy or breastfeeding providing the benefits to the mother outweigh the risks to the unborn baby. Always inform your doctor if you are pregnant or planning a pregnancy, before using any medicine.
- The safety of this medicine in pregnancy has not been fully established, although guaifenesin containing products have been used for many years without apparant ill consequence. As with all medicines, this medicine only be used during pregnancy if considered essential by your doctor. Seek medical advice from your doctor.
- The medicine passes into breast milk, but this is not expected to have any harmful effect on a nursing infant. Seek further medical advice from your doctor or pharmacist.
Medicines and their possible side effects can affect individual people in different ways. The following are some of the side effects that are known to be associated with this medicine. Just because a side effect is stated here does not mean that all people using this medicine will experience that or any side effect.
The side effects listed above may not include all of the side effects reported by the medicine's manufacturer.For more information about any other possible risks associated with this medicine, please read the information provided with the medicine or consult your doctor or pharmacist.
How can this medicine affect other medicines?
You should not give your child other cough and cold medicines in combination with this one. Different products may contain the same active ingredient(s) and using more than one at the same time could lead to you exceeding the recommended dose for your child. For further advice talk to your pharmacist.
You should not use this medicine in combination with medicines that contain cough suppressants, such as dextromethorphan or pholcodine, as these would have an opposite effect to this medicine.
This medicine is not expected to affect any other medicines. However, if you or your child are already taking any other medicines, including herbal medicines and those bought without a prescription, you should always check with your pharmacist before using this one as well, to make sure that the combination is safe.
Other medicines containing the same active ingredient
|Benylin children's chesty coughs||Calcough six plus||Lemsip cough chesty |
|Liqufruta garlic cough medicine||Robitussin chesty cough||Tixylix chesty cough |